Depakote Tremors.....are they serious?


#1

My husband recently came home from the hospital again and they put him on a new drug besides the 20 mg of Zyprexa that he has been taking. They added 1000 mg of Depakote to stabilize his mood. He has been home about a week and we were in court today talking to the public defender regarding his run in with the law last year and I noticed his hand was twitching. I thought I saw it the other day as well but I wasn’t sure but after today, I am pretty sure it’s tremors. He doesn’t seem to notice it so I have not said anything to him. My husband has only one hand as he lost the other in his early 20’s and I know if he notices the tremors and thinks this is impairing his hand in any way, he will immediately stop taking the depakote without talking to a doctor first. I have to say that the Depakote is working well for him as he is up and about taking care of the apartment, laundry and food shopping while I am at work. It’s the most focused he has been in a long time and he seems happy that he can wrap his head around things for a change. I read online that this is a common side effect of Depakote and that it is basically not a worry unless it becomes bothersome…any thoughts?


#2

My family member had a tremor side effect from medication. The doctor gave a prescription to manage it, but family member did not take RX and tremor went away after a couple weeks. Still on the med and it’s still working, but the tremor is gone.


#3

I would just watch him and maybe try to talk to the doctor privately about your concerns and let the doctor know that you don’t want to unnecessarily “trigger” a fear of the medicine in him, causing him to stop it when it is helping him otherwise. Perhaps the doctor could alleviate your worries. The tremors could pass. My son has been on 2000 mg depakote for 4 years for unspecified seizure disorder in addition to his sz meds and he has never had tremors but then everybody is very different.


#4

My famiky member had a tremor they gave him artane and it went away. Got him off despite and on lamictal he is doing better no longer needs artane


#5

It’s a condition called "tardive dyskinesia"
A side affect from the meds. They can give something that will stop that. Catch it early before it becomes permanent.


#6

Minor tremors do not necessarily mean a diagnosis of tardive dyskenesia, but still a good idea to talk the doctor to be sure. I found this article on tardive to clarify more. https://www.webmd.com/schizophrenia/tardive-dyskinesia#1


#7

TD really unlikely with Depakote, but some APs do have higher risk of TD.


#8

Get some Artane tgey should go away or try another med we went to lamictal but got to watch this one for Steven Johnson syndrome bad rash